The Lupus Forum banner
1 - 6 of 6 Posts

·
Registered
Joined
·
4 Posts
Discussion Starter · #1 ·
I have just been recently diagnosed with a form of Lupus called tumid lupis erythematosus. I know that this means that I will get the flare-ups and am light sensitive, but I am unsure why I become so fatigued if this isn't the systemic form of the disorder. Can anyone tell me more about this form of Lupus?
 

·
Registered
Joined
·
14,661 Posts
Wishing you a warm welcome !

Tumid lupus is a relatively rare form of skin lupus, a lupus specific form meaning that once diagnosis is certain, that person has lupus in some way and the next question has to be, in what other ways might LE be affecting them.

This is done by thorough lab tests and by signs and symptoms
Symptoms are what the patient reports such as fatigue and pain, and signs are what the physician observes. Lab tests can show conditions such as anemia, thyroid problems. some kidney involvement and so on that might not be very obvious otherwise, and which might be causing some of the symptoms.
Lab tests might also provide further evidence of lupus and maybe greater systemic involvement now, that need an eye keeping on them, or lab tests can indicate possible future problems.

It's not often realised that even if there are no other signs and symptoms, and if there is nothing abnormal in blood work, the person with skin lupus might suffer in other ways too. The most common symptoms found with sero negative skin lupus in order of frequency are fatigue, joint aches and pains, anemia and some heart/lung involvement pleurisy for example. There may be signs such as mouth ulcers and hair loss, low fevers.

This is why skin lupus should be treated from the getgo with disease modifying medecines usually an antimalarial & most often Plaquenil/hydroxychloroquine which is all that needed in the majority of cases to get the disease symptoms under control and prevent disease activity as well as stopping the disease spreading and reducing flares.

Occasionally a very sort course of Prednisone is given to get inflammation down fast but this medicine is rarely used for lupus when the skin is the main organ involved because of its serious side effects

So if full testing has not been done, insist on it. Also insist on being tested for thryoid and diabetes and of course urine. Also get Vitamin D levels tested. If you are being told that it is only the skin involved and any other problems are due to life style issues, don't assume this is the case. If Plaquenil has not be suggested insist on it and if it is refused find another doctor, the more specialised the better, even if only one off visit to get on the right tracks with treatment.

I went for 26 years being told my fatigue and joint pains had nothing to do with my skin lupus, also not being adequately treated although that was due to being diagnosed about 35 years ago when treatment options were limited. My joints now cause me no problems at all compared with 20 years ago when I was not so heavy and sometimes could hardly walk upstairs.

Tumid lupus is said to be particularly photosensitive and I have read that UVA sensitivity is thought to be especially involved, so I suggest finding a suitable broad spectrum sun screen for every day winter and summer even if your lesions are not on your face. UVA comes through at same levels winter and summer regardless of cloud cover and through window glass too.
I suggest having a good look at life style and doing what you can and need to do to live as healthily as possible. For example cut out or cut down on animal fats in meats and dairy products, avoid hydrogenated fats( as in shop baked goods), cut out and down on all processed sugars and all processed foods and artificial flavourings, colourings and preservatives. Ask about omega 3 fish supplements and taking a vitamin D supplement since you might not have sufficient sunlight exposure. Although many doctors think this is exaggerated unless your diet is really deficient in D and calcium containing foods or you are living in a cave.

I hope this is some help and you will soon be feeling much better.
The Plaquenil should show signs of helping the skin within a few weeks although its full systemic effects take a few months. People stay on it as long as necessary.

Just ask if you have further questions :) but let us know how you get on please

Bye for now and good luck

Clare

http://dermnetnz.org/immune/cutaneous-lupus.html
 

·
Registered
Joined
·
4 Posts
Discussion Starter · #4 ·
Thank you so much for your support and information. You have been extremely helpful--the more I know, the better I feel asking questions and dealing with the challenges. It is comforting to know just how much support is out there behind the scenes. Best wishes to everyone, Kristin
 

·
Administrator
Joined
·
10,212 Posts
Hi Jaja59,

The person with Tumid Lupus is no longer active on the site. Maybe someone else will come along with some information. I know very little about it other than the usual treatment would be topical steroids and Plaquenil. A few other medications were mentioned during my research however they had unwanted side effects.

Take care,
Lazylegs
 
1 - 6 of 6 Posts
Top